Wyoming, 2020

Wildfire in Wyoming, September 6 to 9, 2020

September 6 to 9, 2020 · NWS RIW · 1 event in 1 county or zone

The Swinging Bridge Fire started south of Jackson, Wyoming during the afternoon of September 6th. The fire spread rapidly and threatened three subdivisions in the area that had to be evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Swinging Bridge Fire started south of Jackson, Wyoming during the afternoon of September 6th. The fire spread rapidly and threatened three subdivisions in the area that had to be evacuated. Evacuations were lifted the next day as the fire was brought under control. Cooler weather and snow helped extinguish the fire by September 9th. A total of 102 acres was burned in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 6, 1:50 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 6, 1:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
250 PM MDT Sun Sep 6 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sun Sep 6 2020

A trough currently over the Northwest Territory of Canada will
dive southeast into southern British Columbia by 12Z Monday. This
trough will dig into Idaho/western Wyoming by 06Z Tuesday before
becoming closed off over central Utah/Colorado border by 00Z
Wednesday. The associated strong cold front is expected to push
into N. Wyoming between 12Z and 15Z, and then southward to the
Continental Divide by around 20 or 21Z. Models are showing 10+
millibar pressure rises in 3 hours in wake of this cold front, so
expect some very strong northerly wind. Models show the
precipitation taking 3 to 6 hours to begin after frontal passage.
Models show very strong frontogenesis across the area at 00Z
Tuesday along with possibly an upper level jet couplet. All of
this suggest some heavy precipitation across the forecast area
especially along and east of the Divide. Models have been
consistently showing a half an inch to an inch of precipitation in
the lower elevations east of the Divide except for the northeast
Bighorn Basin, and almost 2 inches of precipitation in the eastern
slopes of the Wind River Mountains. The big question east of the
Divide is when the turn over to snow will occur. 700 millibar
temperature drop like a rock between 21Z Monday and 06Z Tuesday.
By 06Z Tuesday 700mb temperatures east of the Divide are expected
to between -7 and -9 degrees Celsius. This would result in most
locations being snow, except perhaps the lower spots in the
Bighorn Basin. Due to the expected heavy nature of the
precipitaion expect the change over to occur sooner than later
due to adiabatic cooling from upslope dynamics. Have issued a
winter storm watch for the mountains east of the Divide, central
Wyoming and Sweetwater County. The main concern for Sweetwater
County is two fold with the high wind potential and some snow.
Could have gone with a high wind watch there, but decided to cover
it with a winter storm watch. Also cannot rule out the high wind
potential for northern Johnson county Monday. Elected to leave out
the Cody Foothills, as impacts might not be that great as the
bulk of their precipitation could occur before 9 PM when temps are
still relatively mild. Overall the heaviest precipitation will
occur between 8 PM Monday and 3 AM Tuesday. The precipitation will
end from north to south late Monday night into Tuesday. The
heavy, wet snow could cause some tree damage with power outages
possible.

Ahead of this cold front, the southwest will have another day of
critical fire weather conditions Monday. Also most areas will have
a freeze Monday night, but a harder freeze is expected Tuesday
night.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM MDT Sun Sep 6 2020

Blustery east northeast winds will continue through early evening
in Sweetwater County as the gradient will still be rather tight
through 03Z Wednesday before the 1035mb sfc high continues to
plunge south into Sweetwater County later in the evening, and the
sfc low quickly propagates all the way south top New Mexico. Then
skies will quickly clear off for radiational cooling to quickly
go to work. The central and western valleys and basins will
experience extreme radiational cooling for Tuesday night, keeping
in mind, there are still a couple of weeks left to go of the
official summer season. Temperatures will drop to the the low to
mid teens on both sides of the Divide, thanks in part to
refrigerational cooling from any snow cover that may survive the
early September sun. In addition, warm air will advect in aloft
from the northwest as a fold over positively tilted ridge builds
in from the west. This will result in patchy fog to form in the
basins east of the Divide, with the help of the newly deposited
ground moisture. We will need freeze warnings for many areas for
Tuesday night, but we will wait for the cold front to deliver the
cold air and snow first, as the winter weather hilites take
precedence for now..

For the rest of the week, will see a warming trend as the ridge
continues to build in from the west. We will see roughly a 10
degree increase in high temperatures on a daily basis through
Friday, beginning Wednesday east of the Divide.  However, the
high temperatures will still be far below normal for this time of
year Wednesday, especially in Riverton/Lander/Casper where most of
the snowfall occurs early this week where highs will still likely
remain below 50 in many of those areas. Areas west of the Divide
will warm slower as high temperatures will not cool off as much to
begin with. By this weekend, highs will level off to more
seasonal levels with highs in the 80s east and 70s west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 250 PM MDT Sun Sep 6 2020

VFR conditions will occur through Monday morning. Areas of smoke
aloft will occur through the period, but visibility is not
expected to be impacted at the terminal sites at this time. One
exception will be at the KCOD and KJAC terminals for possible 5SM
FU from 00Z through 03Z Monday. A gusty wind will occur in
southwest WY through 02Z. A cold front will be approaching far
northern WY by 12Z Monday and central Wyoming around 18Z Monday.
Northerly winds will be increasing to 30 to 40 knots from north to
south during the day Monday, beginning at KCOD around 19Z Monday
afternoon, KWRL by 20Z, AND RIW and KCPR by 23Z. KRKS should see
29028G38KT by 20Z Monday ahead of the front. Light rainfall will
be entering far northern Wyoming around mid day Monday. By 21Z,
rainfall will turn to snowfall at KCOD and will begin to become
steadier and heavier. The changeover from a brief period of light
rain to heavier snow will likely occur at 23Z at KWRL. When the
changeover from rain to snow occurs at these locations, expect
widespread MVFR/IFR conditions along with mtn obscn. Light rain
will be entering KCPR, KRIW, and KLND between 23Z Monday and 00Z
Tuesday.

&&

.FIRE WEATHER...
Issued AT 250 PM MDT Sun Sep 6 2020

Red flag conditions continue across the southwest third of the
area this afternoon. A major cold front will push into N. Wyoming
Monday morning and reach the Continental Divide by mid-afternoon.
This front is then expected to push southwest across the rest of
the area by 9 PM. Ahead of this cold front, red flag conditions
will occur across the southwest fire weather zones again Monday.
In Sweetwater, south Lincoln and Uinta Counties expect strong
westerly winds Monday afternoon to shift abruptly to the east in
the evening, and be even stronger than the westerly winds that
occur Monday afternoon. This system will bring significant
precipitation to areas east of the Divide, but the far western
valleys will see much lighter precipitation with a wetting event
not guaranteed.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Monday for WYZ277>279-289.

Winter Storm Watch from Monday evening through Tuesday morning
for WYZ028>030.

Winter Storm Watch from Monday evening through Tuesday morning
for WYZ015-017>020-022.

Red Flag Warning until 8 PM MDT this evening for WYZ288-414>416.

Winter Storm Watch from Monday afternoon through Tuesday morning
for WYZ002-008-009.

&&

SHORT TERM...Murrell
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Murrell
Hazardous weather outlook, Sep 6, 11:49 AM MST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1249 PM MDT Sun Sep 6 2020

WYZ001>020-022>030-071215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1249 PM MDT Sun Sep 6 2020

...Red Flag Warning continues through Sunday evening across the
far west and south...

...Winter Storm Watch Late Monday through Tuesday Morning for the
Mountains East of the Divide, Central Wyoming, and Sweetwater
County...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions for areas west of the Continental
Divide. Elevated fire weather conditions east of the Divide. Please
see the red flag warning product for more details.

Areas of smoke will linger across the area.

.DAYS TWO THROUGH SEVEN...Labor Day through Saturday.

Labor Day...Critical fire weather conditions across southern
portions. Please see the red flag warning product for more
details.

Labor Day and Tuesday...A strong cold front will push across the
Cowboy State. Significant precipitation is expected with this
system east of the Divide, especially Monday night. Significant
snow possible in the mountains east of the Divide as well as central
Wyoming. Please see the winter weather statement for more details.
Widespread freezes are expected Monday night and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 6, 12:14 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
114 PM MDT Sun Sep 6 2020

WYZ003>007-010-011-071200-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
and Kaycee
114 PM MDT Sun Sep 6 2020

...Major Change to Cold and Snow Monday Afternoon and Monday
Night...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A very strong cold front will pull southward Monday
  morning. In wake of this cold front, expect dropping
  temperatures and very strong northerly wind. Significant
  precipitation will also occur late Monday into Monday night.
  Rain is expected to change to snow in many locations late Monday
  night with snowfall ranging from only a trace to 3 inches
  depending upon elevation.

* WHERE...Northern Wyoming.

* WHEN...Monday afternoon through Tuesday morning.

* IMPACTS...People should be prepared for a sudden change to wet
  and cold conditions with some snow.

WYZ001-012>014-023>027-071200-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge,
Big Piney, Farson, Kemmerer, and Cokeville
114 PM MDT Sun Sep 6 2020

...Major Change to Colder Temperatures with some Snow Monday and
Monday Night...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A very strong cold front will pull south into northwest
  areas Monday and then pull southward across the entire area
  Monday evening ushering in much colder temperatures. Overall
  snowfall amounts will be light, generally a trace to 2 inches
  even in the mountains.

* WHERE...Western and southwest Wyoming.

* WHEN...Monday afternoon and Monday night.

* IMPACTS...People recreating on this holiday weekend need to be
  prepared for a sudden change to cold and wet conditions.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson Hole

When
September 6, 2:00 PM MST to September 9, 7:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Law Enforcement
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Please see episode for the description.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920079.